My dear husband aged 74 has been diagnosed with NASH De Compensating Cirrhosis of the Liver. He has ascites which needs draining every 2 weeks. My biggest worry in all this is that he has extreme personality change as the fluids build up. He displays parania type behaviour and very aggressive. He is currently in hospital as his kidneys are showing signs of distress. Please if anyone can give me some ideas on how I deal with this. Is this a common side effect of the illness?
NASH Cirrhosis (De Compensating) - British Liver Trust
If your wondering if personality change is common with cirrhosis then yes it is I am afraid it can be a sign of hepatic encephalopathy which is a build up of toxins in the blood stream which effect the brain.
And it's common as well to have regular problems with the kidneys I always had.
The doctors and consultant's will get him stable, have you mentioned about personality changes to the doctors as they should be made aware.
I hope your OK xx
As Jojo says the personality changes will be due to hepatic encephalopathy which is the result of toxins affecting the brain. It's another side effect of the portal hypertension which is causing your husbands ascites.
If you husband isn't on it already he needs a high dose of LACTULOSE to remove toxins from his body via the bowel combined with RIFAXIMIN which is an antibiotic which helps to tackle the toxins.
Certainly tell his doctors of these symptoms and ensure he is getting the appropriate medications.
All the best to you, Katie xx